EMAIL THIS PAGE TO A FRIEND

Legal medicine (Tokyo, Japan)

A fatal paramethoxymethamphetamine intoxication.


PMID 12935573

Abstract

During the last years in Germany a marked increase in the use of amphetamines such as 3,4-methylenedioxymethamphetamine (MDMA, ecstasy) has been observed. The use of these recreational drugs is especially common among young people participating in rave parties. Occasionally ring-methoxylated phenethylamine derivatives like paramethoxymethamphetamine (PMMA) or paramethoxyamphetamine (PMA) are found in street drugs offered as ecstasy. These compounds exhibit a higher toxicity than the methylenedioxyamphetamine derivatives. We report on the death of a 22-year-old man after the ingestion of ecstasy pills containing PMMA and PMA. The PMMA concentration in femoral blood was 0.85 mg/l. Besides PMA (0.61 mg/l), amphetamine (0.21 mg/l), benzoylecgonine (<0.01 mg/l) and ethanol (0.46 per thousand ) were found in the blood. The case reflects the well-known fact that street drugs offered as ecstasy pills contain not necessarily MDMA but frequently differ in composition even if they have the same logo. Users of these pills therefore always take the risk of consuming pills with dangerous life-threatening ingredients. In many laboratories paramethoxyamphetamines are not detectable in routine analytical procedures. If the cause of an intoxication cannot be discovered by analytical routine methods, rarely occurring designer drugs such as PMA or PMMA should also be kept in mind.

Related Materials